Rise in adult prescription drug abuse in Maine means more toddlers being poisoned

Eric Zelz | BDN
By Tom Walsh, BDN Staff
Posted June 21, 2012, at 10:34 a.m.

Poison control centers are increasingly dealing with young children who have accidentally ingested powerful painkillers.

It’s a phenomenon associated with adult abuse of opiate-based prescription drugs, an emerging public health issue that not only confronts law enforcement and substance abuse professionals statewide but those who deal with poisoning emergencies. Toddlers also find themselves ingesting methadone and Suboxone, powerful drugs used in treating opiate dependence.

“Admission of toddlers for Suboxone poisoning is not infrequent, maybe a couple a month,” said Dr. George Payne, who staffs the pediatric intensive care unit at Eastern Maine Medical Center in Bangor. “Toddlers are prone to crawling around and putting things in their mouths, and when they ingest opiate-based drugs or substances like Suboxone, they present here in an altered mental status, depressed and difficult to arouse. They have very sluggish breathing and are just not responsive. A single tablet of Suboxone can be very toxic to a toddler.”

Between July 1, 2010, and June 30, 2011, the Northern New England Poison Control Center fielded 14,266 hotline calls from Maine residents concerning “human exposures” to poisons. Of those calls, more than 42 percent, or nearly 6,000, involved children under age 6, and 30 percent involved children under age 2. Nationally, an estimated 1.2 million children under age 6 are poisoned each year.

While the vast majority of incidents are still caused by dosing mistakes or accidental ingestion of medicines or miscellaneous products such as household cleaners, personal care products, topicals and even toys, an increasing number of calls involve opioid-related poisonings.

In 2006, the Poison Control Center fielded 50 calls from Maine associated with opioid-related poisonings involving children. By 2009, that number jumped to 80. It continues to climb, with Washington County having the greatest increase in poisonings associated with accidental ingestion of Vicodin, oxycodone, hydrocodone, methadone and codeine.

Poison control experts say opiates trigger a more serious response in young children than other classes of medications they might accidentally ingest. Symptoms of opioid poisoning include sleepiness, trouble breathing, vomiting, choking and coma.

Payne said children poisoned by opiate-based drugs are monitored while the long-lasting drug takes its course. “They will be put in the ICU, and the most serious cases may be intubated and put on a respirator,” he said. “It’s an 18- to 24-hour hospital stay. If the poisoning was severe, there’s the risk that they were not breathing for a time, and there are all sorts of outcomes that low oxygen can involve.”

Another common source of accidental poisoning in children is nicotine from cigarettes, cigarette butts and chewing tobacco. The American Association of Poison Control Centers received nearly 8,000 reports in 2007 of potentially toxic exposure to tobacco products by children younger than age 6.

The association warns that severe nicotine poisoning in children can trigger depressed respiration, heartbeat irregularities and convulsions.

Both regionally and nationally, poison control centers also have been fielding calls about children ingesting the strong detergent found in laundry “pods,” a new packaging for laundry soap that, to a child, may look like candy.

Between March 1 and May 31 of this year, the Northern New England Poison Control Center had 15 calls related to children biting into the capsules, including eight calls from Maine. Of those, only one case required medical care, only because the child had rubbed the detergent into the eyes, causing severe irritation.

Anyone who suspects a poisoning has occurred should call the Northern New England Poison Center at 800-222-1222. More information also is available at the center’s website at http://www.nnepc.org/.

http://bangordailynews.com/2012/06/21/health/prescription-drug-abuse-triggering-pediatric-poison-control-calls/ printed on March 1, 2015